Alert archive / Montana / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Great Falls, MT

June 6, 2023Gallatin County, Montana

NWS Great Falls, MT issued this flash flood warning at Jun 6, 2023, 2:27 PM MDT for Gallatin County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2023, 2:27 PM MDT (20:27 UTC)
Expired
Jun 6, 2023, 5:30 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

County Gallatin County, MT

The radar

The Billings radar (KBLX), 175 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WGUS55 KTFX 062027
FFWTFX
MTC031-062330-
/O.NEW.KTFX.FF.W.0001.230606T2027Z-230606T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
227 PM MDT Tue Jun 6 2023

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  Northeastern Gallatin County in south central Montana...

* Until 530 PM MDT.

* At 227 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Gallatin County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4582 11079 4581 11087 4582 11093 4587 11097
      4595 11100 4602 11089 4600 11079 4595 11079

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

AM
1 follow-up statement
269 
WGUS75 KTFX 062328
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
528 PM MDT Tue Jun 6 2023

MTC031-062338-
/O.EXP.KTFX.FF.W.0001.000000T0000Z-230606T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallatin MT-
528 PM MDT Tue Jun 6 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT THIS AFTERNOON FOR 
NORTHEASTERN GALLATIN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4582 11079 4581 11087 4582 11093 4587 11097
      4595 11100 4602 11089 4600 11079 4595 11079

$$

Moldan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 12:38 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 6, 12:38 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1238 PM MDT Tue Jun 6 2023

...AVIATION AND HYDROLOGY SECTION UPDATED...

.UPDATE...

Low stratus clouds have pushed into much of North-Central Montana
this morning in the wake of a cold front that pushed through the
area. Clouds will linger across the plains today, but any rain
should generally be limited to some light drizzle. Across the SW,
there will be a few more showers and thunderstorms that develop
later this afternoon where temperatures will be a bit warmer.
Ludwig

&&

.SYNOPSIS...

A Canadian cold front will bring scattered showers and near
normal temperatures to much of North Central and Central Montana
today. However, warm air will linger over Southwest Montana,
where scattered showers and thunderstorms will be more likely this
afternoon. Warmer temperatures are expected region-wide again for
Wednesday, along with an increase in shower and thunderstorm
coverage. More widespread showers and thunderstorm activity is
expected for Thursday into Friday, increasing the potential for
heavy downpours. The unsettled pattern will likely continue at
least through the weekend.

&&

.AVIATION...
1238 PM MDT Tue Jun 6 2023 (06/18Z TAF Period)

MVFR stratus over Central/North-central Montana will slowly dissipate
this afternoon. The cold front responsible for the cloudiness is now
moving through the southwest and shifting surface winds to the north
there. Wind speeds behind the front will mostly fall in the 10 to 25
kt range. Widely scattered shower and thunderstorm activity should
stay mostly south of a KHLN to KHVR line this afternoon/evening.
- RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...

The Flood Advisory for portions of northern Madison County has been
canceled. Water flowing out of small creeks from the Tobacco Root
Mountains is on the decrease and impacts to roads and other
infrastructure have also been on the decline. This area will
continue to be monitored as the week progresses and shower and
thunderstorm activity begin to increase once again.

A slight decrease in precipitable water values to mostly below
1.00 inch, along with less shower/storm coverage and intensity
expected, the threat for minor flooding will decrease somewhat
today. However, this is only temporary; precipitable water values
increase to around 1.50 inches on the plains by Thursday, and
periods of showers and thunderstorms will be likely at least
through the end of the week. Adding this to the recent heavy
showers over the plains, the chances for flood, or possibly flash
flood, highlights will increase throughout the week. Some river
flooding can not be ruled out either, but it is not currently
imminent and would likely not occur, if at all, until this
weekend.

&&

.PREV DISCUSSION...
/ISSUED 340 AM MDT Tue Jun 6 2023/

Today through Wednesday... Overall, the persistent southerly flow
aloft will continue to move moderate moisture north over
Southwest, Central, and North Central Montana today into tonight.
However, in the near-term, a Canadian cold front will push south
over the plains this morning, bringing gusty northerly winds with
scattered rain showers and isolated thunderstorms to this area. A
few heavier showers are possible with thunderstorms, but they will
likely still produce less than 0.25 inches of rainfall. The
cooler air behind the front will also likely allow temperatures to
only rise to around seasonal averages there. The better coverage
and potential rainfall with afternoon/evening thunderstorms will
likely be south of the front over Southwest Montana, and possibly
into Judith Basin and Fergus Counties. Despite moderate
instability across this area, wind shear will be limited, so
severe thunderstorms are unlikely. However, brief heavy showers
remain a possibility, as well as the threat for minor localized
flooding. For Wednesday, an upper level low pressure center will
move into the interior Southwestern CONUS. The resulting southeast
flow aloft will tap into a deep moisture feed from the Gulf of
Mexico, bringing an increasing chance of showers and
thunderstorms, along with a return to widespread above normal
temperatures. The threat for periods of heavy rainfall also
increases, so the Weather Prediction Center (WPC) has the entire
area under a Marginal (at least 5%) risk for exceeding flash flood
guidance on Wednesday. Instability and lift will also increase
ahead of the approaching upper low, so the Storm Prediction Center
(SPC) has put far Southwest Montana under a Marginal risk for
severe thunderstorms, meaning isolated severe storms are possible.

Thursday through Friday... The trend for increasing chances of
showers and thunderstorms peaks during this period. The low
pressure center weakens and lifts north over the Great Basin,
continuing the Gulf moisture feed and increasing precipitable
water values above 1.00 inch once again for most areas, possibly
exceeding 1.50 over the plains. The resulting deep easterly flow
will also help provide more of an upslope flow over a frontal
boundary draped across the area, producing enhanced lift over much
of the area. The more widespread shower and thunderstorm activity
will likely be focused during the period of peak instability
during the afternoon and evening hours. SPC's Marginal risk for
severe thunderstorms continues at least into Thursday for part of
the area. However, the bigger concern will be the potential for
widespread rainfall to bring some soils closer to saturation
combining with heavier showers with thunderstorms that could cause
rapid runoff. As a result, WPC has most of the forecast area under
a Slight (at least 15%) risk for localized flash flooding both
days, increasing the potential for flood and/or flash flood
highlights. The more prolonged precipitation will likely help cool
temperature a bit by Friday.

Saturday through next Tuesday... The stagnant pattern of a low
pressure trough over the Pacific coast states and high pressure
over the Great Plains will continue through this period. As a
result, the generally moist and unstable southerly flow aloft
will eject disturbances north over the area, continuing the
chance for showers and thunderstorms each day, especially during
the afternoons and evenings. Varying strengths of disturbances
and moisture feeds will dictate when the strongest storms and
heaviest precipitation potential will occur, but exact timing of
these is difficult to determine at this time. However, the
persistent chance for showers will keep the threat for at least
minor localized flooding in the forecast for the near future, as
temperatures remain near to slightly above normal.
-Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  69  53  78  58 /  40  10  40  40
CTB  69  49  80  57 /  40   0  20  20
HLN  76  55  83  60 /  40  30  60  50
BZN  78  50  80  53 /  40  30  60  40
WYS  74  41  75  43 /  40  20  80  50
DLN  76  50  76  52 /  30  30  60  50
HVR  74  55  82  60 /  50  10  20  30
LWT  71  53  76  55 /  60  30  60  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 6, 9:02 AM MDT, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
902 AM MDT Tue Jun 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Flood            7 ENE Iliad             47.83N 109.64W
06/05/2023                   Chouteau           MT   Trained Spotter

            Spotter reported water on roadways east of
            their location. Time/location is estimated.

&&

Brusda
Local storm report, Jun 6, 9:51 AM MDT, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
951 AM MDT Tue Jun 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Hail             11 ENE Square Butte     47.59N 110.00W
06/05/2023  E0.70 inch       Chouteau           MT   Trained Spotter

            Some hail, a few stones up to dime size.
            Brief heavy rainfall. Rainfall just under
            0.40 inches.

&&

Brusda
Special weather statement, Jun 6, 1:14 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
114 PM MDT Tue Jun 6 2023

MTZ306-062000-
Northern Blaine County MT-
114 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northeastern Blaine
County through 200 PM MDT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Turner, or 34 miles west of Whitewater. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Localized flooding and gusty winds could knock down tree
         limbs and blow around unsecured objects.

Locations impacted include...
Turner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4892 10824 4891 10826 4875 10826 4874 10832
      4861 10832 4860 10833 4860 10852 4900 10869
      4900 10824
TIME...MOT...LOC 1913Z 176DEG 1KT 4874 10839

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

RCG
Special weather statement, Jun 6, 2:13 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
213 PM MDT Tue Jun 6 2023

MTZ306-062100-
Northern Blaine County MT-
213 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northeastern Blaine
County through 300 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Turner, or 35 miles northeast of Chinook, moving northwest at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Turner and Hogeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4873 10831 4867 10832 4859 10853 4894 10888
      4900 10854 4900 10844
TIME...MOT...LOC 2012Z 155DEG 6KT 4879 10852

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

AM
Special weather statement, Jun 6, 2:16 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
216 PM MDT Tue Jun 6 2023

MTZ320-062100-
Big Belt, Bridger and Castle Mountains MT-
216 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northeastern
Gallatin County through 300 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Bozeman. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Gallatin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4581 11083 4581 11097 4603 11114 4606 11079
TIME...MOT...LOC 2016Z 175DEG 2KT 4584 11091

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

AM

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:41 PM MDTSpecial Weather StatementTFXCascade34 min
Jun 5, 6:46 PM MDTSpecial Weather StatementTFXLiberty29 min
Jun 5, 7:06 PM MDTAreal Flood AdvisoryTFXCascade114 min
Jun 5, 7:15 PM MDTSpecial Weather StatementTFXCascade45 min
Jun 5, 7:19 PM MDTSevere Thunderstorm WarningTFXCascade30 min
Jun 5, 7:53 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Jun 5, 8:10 PM MDTSpecial Weather StatementTFXGallatin50 min
Jun 5, 8:23 PM MDTAreal Flood AdvisoryTFXCascade, Judith Basin112 min
Jun 5, 9:00 PM MDTSpecial Weather StatementTFXGallatin30 min
Jun 5, 9:10 PM MDTSpecial Weather StatementTFXChouteau50 min
Jun 5, 9:42 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus48 min
Jun 5, 10:28 PM MDTAreal Flood AdvisoryTFXCascade, Chouteau, Fergus, Judith Basin3 hr
Jun 5, 10:31 PM MDTSpecial Weather StatementTFX29 min
Jun 5, 10:51 PM MDTSpecial Weather StatementTFXJudith Basin39 min
Jun 5, 11:26 PM MDTAreal Flood AdvisoryTFXBlaine, Chouteau, Fergus2 hr
Jun 6, 12:41 PM MDTFlood WatchTFXBeaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus and 12 more4 days
Jun 6, 1:14 PM MDTSpecial Weather StatementTFXBlaine46 min
Jun 6, 1:19 PM MDTSevere Thunderstorm WarningTFXBlaine28 min
Jun 6, 1:23 PM MDTAreal Flood AdvisoryTFXBlaine3 hr
Jun 6, 2:04 PM MDTAreal Flood AdvisoryTFXFergus24 hr
Jun 6, 2:13 PM MDTSpecial Weather StatementTFXBlaine47 min
Jun 6, 2:16 PM MDTSpecial Weather StatementTFXGallatin44 min
Jun 6, 2:59 PM MDTSpecial Weather StatementTFX46 min
Jun 6, 4:35 PM MDTAreal Flood AdvisoryTFXGallatin, Madison3 hr
Jun 6, 5:26 PM MDTSpecial Weather StatementTFXBeaverhead34 min

Nearby

Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.